Minnesota, 2020

Damaging Wind in Minnesota, June 7, 2020

June 7, 2020 · NWS FGF · 1 event in 1 county or zone

A few thunderstorms formed along the highway 2 corridor during the early morning hours of June 7th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few thunderstorms formed along the highway 2 corridor during the early morning hours of June 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 6, 10:43 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 6, 10:43 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1143 PM CDT Sat Jun 6 2020

.UPDATE...
Issued at 1140 PM CDT Sat Jun 6 2020

HRRR this evening showing the band of t-storms moving northeast
into central ND widening out and intensity diminishing seems to be
correct. Area of storms encountering a bit more stable boundary
layer but getting 850 mb moist/warm advection into central ND attm
so area of showers and t-storms are expanding but overall
intensity diminsihing. Will maintain watch a bit longer as some
near severe wind gusts may yet occur but chances are diminishing
as conditions favoring strong winds to the surface will only
become less favorable as the night goes on.

UPDATE Issued at 1008 PM CDT Sat Jun 6 2020

Showers continue over far NE ND and thru much of nrn MN in broad
area of 700 mb warm/moist advection. No thunder noted.

Attention turns to line of storms with a long history of winds
over 60 mph that moved thru parts of Wyoming and Colorado earlier
and now moving north-northeast 60 mph thru NW SD into SW ND.
Severe t-storm watch for far western fcst area, but as discussed
with SPC uncertainity in regards to how long the high wind
potential will last as it will outrun the 50-60 kt 850 mb jet
which...and instability will become increasingly elevated. HRRR
past couple runs have area of t-storms increasing in width and
less of a line as it moves into central ND past Bismarck and
therefore less wind threat.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Sat Jun 6 2020

This afternoon and evening... A line of rain showers continues to
moves across eastern North Dakota and northwest Minnesota this
afternoon. There is very little instability in the environment
the lines is moving into so thunderstorms are not expected. There
could however still be an isolated thunderstorm farther south in
the Red River Valley where the atmosphere is more unstable.

Saturday night into Sunday morning... Later tonight additional
thunderstorm development is expected as a shortwave moves into the
Northern Plains. A strong LLJ combined with high precipitable
water ranging from 1 to 1.5 inches will provide an environment
favorable from rain. When combined with MU CAPE values between
1500 and 2500 J/kg and bulk shear values around 50 knots some
strong to severe thunderstorms are also expected. While the best
chances for significant severe convection remains to the south and
west in western ND and SD some of these storms could continue
into eastern North Dakota and northwest Minnesota overnight. If
these storms do make it this far north and east they will likley
be in some form of linear system or MCS with wind as the main
threat. With the high precipitable water heavy rain will also be a
threat, but with dry soils the main flooding threat would be in
urban areas.

Sunday afternoon into Sunday night... An hot an moist environment
will be present with temperatures in the upper 80s and low 90s
combined with precipitable water values in the 1 to 1.5 inch
range. These precipitable water values are between the 90th
percentile and max in NAEFS R-Climate so this is a very moist
environment for this time of year in the Northern Plains. Hot and
moist conditions lead to high instability and CAPE with MU CAPE in
some CAMs reaching well into the 4000 to 5500 J/kg range. This
unstable environment combined with an approaching warm front and
bulk shear of 40 to 60 knots creates an environment favorable for
all modes of severe weather. The high CAPE environment helps lead
to high hail index values suggest large hail will be possible.
With surface to 1 km SRH also high in the 200 to 300 m2/s2 range
and generally low LCLs tornadoes will be possible. Also with the
environment favorable for supercells very high winds will also be
a threat. There have been some variations between different
ensemble systems and CAMs to there remains some doubt as to where
the greatest chances will occur in our region. There is enough
confidence however to state the thunderstorms, likely severe, will
be present on Sunday and into Sunday night.

.LONG TERM...(Monday through Saturday)
Issued at 221 PM CDT Sat Jun 6 2020

Monday-Saturday...Model guidance in decent agreement with the
overall pattern, with southwest flow aloft gradually transitioning
to northwest flow aloft and then ridging toward the weekend. Active
weather to start the period will become much quieter (drier) by mid-
week into the weekend. Temperatures will also be much cooler.  With
that all said, the most uncertainty exists at the beginning half of
the period as the track of the tropical depression will dominate
what happens across this region. The main impacts will be severe
thunderstorm potential Monday afternoon, and then heavy
rain/excessive rainfall potential into Tuesday. The 12z ECMWF tracks
the tropical depression further west (and brings more rainfall
further west) compared to other guidance. Although this is still an
outlier scenario, it indicates the uncertainty that still exists. At
any rate, a strong baroclinic zone with a cold front pushing
eastward will bring severe thunderstorm chances Monday evening
(where the front is set up), and then a prolonged period of moderate
precipitation into Tuesday (with the area and duration of the
moderate precipitation dependent on the track of the tropical
depression). Excessive rainfall potential will also be dependent on
what happens before Monday (if heavy rainfall saturates the soils).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Jun 6 2020

Scattered showers will continue to lift to the northeast across far
northeast NFD and northern MN through 06z. Otherwise expect mainly
VFR conditions with southeast winds gusting at 15 to 25 kts through
06z. After 06z... expect more widespread showers and thunderstorms
with areas of MVFR conditions in heavy rain and strong gusty winds
to move from southcentral ND into and across eastern ND through 10z.
Then strong thunderstorms should countinue pushing eastward across
northwest and west central Minnesota from 09z through 15z.

Additional strong to severe thunderstorms are possible again late
Sunday afternoon into the early evening.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...NC
LONG TERM...TG
AVIATION...Gust
Hazardous weather outlook, Jun 6, 1:27 PM CST, 11 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
227 PM CDT Sat Jun 6 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
227 PM CDT Sat Jun 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

East-southeast winds 15-30 mph gusting to 40 mph are forecast
this afternoon into evening within North Dakota. Numerous
thunderstorms will likely develop tonight after 9 PM. Some storms
may be capable of producing wind gusts to 60 mph, hail to the size
of quarters, and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe weather is expected Sunday starting in the afternoon
lasting through the night. Hazards include very large hail
greater 2 inches, damaging wind gusts greater than 75 mph, and
tornadoes. Heavy rainfall leading to localized flash flooding is
also possible. Strong to severe storms will again be possible
Monday within Minnesota. General thunderstorm chances continue
through Wednesday, with excessive rainfall possibly leading to
flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 6, 11:31 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1231 AM CDT Sun Jun 7 2020

NDZ006-014-015-024-026-070630-
Nelson ND-Eddy ND-Benson ND-Towner ND-Ramsey ND-
1231 AM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR BENSON...SOUTHERN TOWNER...
NORTHWESTERN NELSON...RAMSEY AND EDDY COUNTIES UNTIL 130 AM CDT...

At 1230 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Harvey to Carrington. Movement was
north at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Devils Lake, New Rockford, Cando, Camp Grafton, Lakewood Park, Leeds
and Maddock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
northeastern North Dakota.

LAT...LON 4837 9985 4837 9949 4864 9949 4848 9879
      4807 9839 4759 9877 4759 9924 4762 9927
      4767 9927 4768 9930 4785 9930 4785 9981
      4802 9981 4802 9985
TIME...MOT...LOC 0530Z 202DEG 41KT 4790 9983 4773 9928 4744 9900

CJ
Special weather statement, Jun 7, 12:29 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
129 AM CDT Sun Jun 7 2020

MNZ024-070715-
Hubbard MN-
129 AM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUBBARD COUNTY UNTIL
215 AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hubbard, or 41 miles east of Detroit Lakes, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Akeley, Nevis, Hubbard, Benedict, Dorset, Chamberlain and Badoura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4680 9480 4681 9507 4685 9513 4723 9466
      4689 9466
TIME...MOT...LOC 0628Z 224DEG 32KT 4684 9496

CJ
Special weather statement, Jun 7, 12:42 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
142 AM CDT Sun Jun 7 2020

NDZ008-016-026-027-029-054-070745-
Nelson ND-Pembina ND-Steele ND-Eastern Walsh County ND-
Western Walsh County ND-Grand Forks ND-
142 AM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR GRAND FORKS...NORTHEASTERN
NELSON...WALSH...SOUTHWESTERN PEMBINA AND NORTH CENTRAL STEELE
COUNTIES UNTIL 245 AM CDT...

At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mapes to near Golden Lake. Movement was
northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grafton, Grand Forks AFB, Park River, Larimore, Minto, Michigan and
Hoople.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4842 9731 4825 9714 4822 9714 4822 9713
      4823 9712 4821 9712 4820 9714 4818 9715
      4818 9714 4816 9714 4816 9712 4814 9715
      4814 9712 4813 9713 4761 9772 4784 9792
      4807 9824 4866 9775
TIME...MOT...LOC 0642Z 218DEG 41KT 4809 9820 4764 9766

CJ
Special weather statement, Jun 7, 1:07 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
207 AM CDT Sun Jun 7 2020

MNZ001-007-013>015-NDZ027-030-070745-
Red Lake MN-Pennington MN-West Polk MN-West Marshall MN-East Polk MN-
Traill ND-Grand Forks ND-
207 AM CDT Sun Jun 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARSHALL...WESTERN
RED LAKE...WESTERN POLK...SOUTHWESTERN PENNINGTON...EASTERN GRAND
FORKS AND NORTHEASTERN TRAILL COUNTIES UNTIL 245 AM CDT...

At 206 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Emerado to near Thompson to near
Nielsville. Movement was northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Grand Forks, East Grand Forks, Crookston, Warren, Red Lake Falls,
Thompson and Fisher.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4750 9667 4750 9678 4767 9708 4787 9749
      4830 9691 4811 9645 4782 9602
TIME...MOT...LOC 0706Z 224DEG 40KT 4788 9733 4773 9702 4752 9671

CJ

The radar

The Fargo/Grand Forks radar (KMVX), 50 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
June 7, 1:11 AM CST
Where
Polk County, 0.83 mi SE of East Grand Forks
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
47.920, -97.010

A tree was snapped along a trail in East Grand Forks.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886194.